Management of Immunotherapy-Related Adverse Events

TON July 2015 Vol 8 No 4 - Supportive Care
Alice Goodman

Immunotherapy is a hot topic in cancer treatment right now. Ipilimu­mab, nivolumab, and pembrolizu­mab are approved immune checkpoint inhibitors for the treatment of melanoma; nivolumab has been approved, and pembrolizumab is expected to be approved, for lung cancer. These drugs also show promise in urothelial bladder cancer and a host of other solid tumors.

Ipilimumab and pembrolizumab are anti–programmed death (anti–PD-1) agents, and a new generation of anti–PD-L (ligand) 1 inhibitors is under study.

As more patients will be receiving these agents, it is important to be aware of specific immunotherapy-related adverse effects and how to manage them, explained Michael Andrew Postow, MD, Memorial Sloan Kettering Cancer Center, New York City. Postow spoke at a session on “The ABCs of Immunotherapy” during the recent 2015 annual meeting of the American Society of Clinical Oncology.

Although these drugs improve progression-free survival and combinations of them are now being studied, they do come with adverse effects. Studies show that grade 3/4 treatment-related adverse effects occur in 27.3% of patients treated with ipilimumab, 16.3% of those treated with nivolumab, and 55% treated with the combination of ipilimumab and nivolumab.

Despite higher rates of grade 3/4 adverse events (AEs) with the combination of ipilimumab and nivolumab, no treatment-related deaths have been reported in patients with melanoma who were treated with this strategy.

Immunotherapy-related grade 3/4 AEs occur most commonly in the skin. Gastrointestinal toxicities are also fairly common, with diarrhea and colitis the most frequent events. In addition, hepatic AEs may occur, typically asymptomatic elevations in liver enzymes. Immunotherapy-related endocrine effects include hypothyroidism, hyperthyroidism, and adrenal insufficiency.

The timeline of immunotherapy-related AEs differs from that of chemotherapy. “The main message is that these don’t occur immediately and usually take weeks to set in,” Postow said.

Effects on the skin are the earliest to appear, after about 5 weeks for nivolu­mab. These are followed by gastrointestinal, hepatic, pulmonary, endocrine, and renal effects—renal effects typically begin after 15 weeks.

The good news is that with continuous treatment, the AEs tend to resolve, at least with nivolumab and the combination of ipilimumab and nivolumab.

“Most patients on nivolumab or the combination have side effects in the first 3 months of therapy, but more time on therapy does not mean that side effects accumulate. This is different from chemotherapy,” Postow said.

The take-home message for management of immunotherapy-related AEs is early recognition and immunosuppression with steroids. “Don’t be concerned about using steroids for immunotherapy-related adverse events,” he emphasized.

For ipilimumab-related AEs, Postow suggested performing an online search for “ipilimumab management” to access risk evaluation mitigation strategy and management algorithms.

For rashes associated with anti–PD-1 agents (nivolumab and pembrolizumab), systemic steroids may be required, depending on the severity of the rash. Use topical agents first, orals next, Benadryl (diphenhydramine) for pruritus, and systemic steroids if orals do not work, he advised.

Diarrhea and colitis can be severe and require steroid immunosuppression. Early treatment can mitigate other subsequent AEs. For very severe diarrhea, consider infliximab (a drug used to treat rheumatoid arthritis).

Hypophysitis (pituitary gland inflammation) is an immunotherapy-related AE that can manifest as headache and fatigue. Imaging of the central nervous system is helpful in evaluating this event.

It is controversial whether higher doses of steroids during acute hypophysitis can prevent long-term pituitary dysfunction, because there is a risk of adrenal crisis, he noted.

Immunotherapy-related pneumonitis can be diagnosed by radiographic changes or shortness of breath. These patients need chest imaging, because x-ray is not sensitive enough, Postow said. “It is important to exclude infection.”

Reference
Postow MA. Managing immunotherapy-related side effects. Presented at: 51st Annual Meeting of the American Society of Clinical Oncology; May 29-June 2, 2015; Chicago, IL.

Related Items
Supportive Care Updates from ASCO 2017 Highlighted at New Orleans Summer Cancer Meeting
Meg Barbor, MPH
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Supportive Care
Patient-Reported Outcomes Influence Radiation Guidelines
Alice Goodman
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Conference Correspondent
Hair Loss Seen in 1 of 3 Women with Breast Cancer Receiving Endocrine Therapy
Alice Goodman
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Conference Correspondent
Adverse Events Associated with Checkpoint Inhibitors
Alice Goodman
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Adverse Effects
Overcoming Cultural Barriers to Screening Access
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
CDK4/CDK6 Inhibitors Show Promise in Advanced Postmenopausal Breast Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Breast Cancer
Tackling Obesity and Excess Weight in Patients with Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
Turning the Tables: An Oncology Nurse Becomes a Patient with Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
CAR T-Cell Therapy: What to Expect
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
Managing Radiation-Related Side Effects in Patients with Human Papillomavirus–Associated Oral Cancer
Alice Goodman
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Adverse Effects
Last modified: July 24, 2015